Vascular disorders can cause or contribute to the development of erectile dysfunction. Systemic or local changes in blood flow can impair the ability to achieve an erection. Atherosclerosis may be a factor that is contributing to erectile dysfunction by inhibiting adequate blood flow to the corpus cavernosa. There are many modifiable risk factors that can be modified with Atherosclerosis. These include eating a diet low in cholesterol, limit alcohol consumption, quit smoking, and exercise. Another factor that contributes to erectile dysfunction is injury to the cavernosal artery. This is the artery located between the anus and scrotum. Damage to this artery results in inadequate blood flow to the corpus cavernosa (Linton, 2012).
Endocrine disorders can also put a patient at risk for erectile dysfunction. Patients with diabetes mellitus are also at risk because of atherosclerosis and autonomic neuropathy. “Approximately 50% of men who have diabetes, regardless of type of treatment, develop erectile dysfunction, making diabetes the most common cause of erectile dysfunction” (Linton, 2012).
Neurologic disorders, such as spinal cord injuries may cause erectile dysfunction. If the spinal cord is still able to send messages to the penis, then erections may still be achieved. If the injury is lower and more complete, erectile dysfunction is more likely to occur. There are treatments available for erectile dysfunctions related to neurologic disorders and spinal cord injuries. Treatment may include phosphodiesterase type 5 inhibitors, papaverine, or alprostadil. Vacuum constriction devices and penile implants may be used (Linton, 2012).
Erectile dysfunction may be a result of medication therapy. Medications used to treat high blood pressure are the most common known drugs to cause erectile dysfunction. Digoxin, which is used to treat heart conditions, may decrease levels of testosterone, and increase estrogen levels in the body. Medications for stomach ulcers and anticancer medications tend to decrease a person’s libido. Other medications such as antihistamines cause relaxation of smooth muscle inhibiting the production of an erection. These are all undesired side effects of these medications.
Psychologic factors are very…